Alert archive / South Carolina / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Sep 30, 2015, 8:43 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2015, 8:43 PM EDT (00:43 UTC)
- Expired
- Sep 30, 2015, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 10:00 PM EDT | FLASH FLOOD | Mayesville, SC | SUMTER COUNTY DISPATCH REPORTED FLOODING ON SOUTH LAFAYETTE STREET, CALHOUN ROAD AND BROAD STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
344
WGUS52 KCAE 010043
FFWCAE
SCC061-085-010345-
/O.NEW.KCAE.FF.W.0018.151001T0043Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED SEP 30 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1145 PM EDT
* AT 841 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THREE
TO FOUR INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUMTER...SOUTH SUMTER...MULBERRY...MILLWOOD...MAYESVILLE...
LYNCHBURG...OSWEGO...SHILOH AND EAST SUMTER.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3384 8019 3390 8040 3419 8016 3418 8014
3416 8016 3412 8013 3409 8008 3408 8003
3402 7996 3402 7995 3401 7991 3399 7989
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:39 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 30, 7:39 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 739 PM EDT WED SEP 30 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH AND A MOIST ATMOSPHERE WILL CONTINUE TO AFFECT OUR REGION INTO THE WEEKEND. EXPECT SCATTERED SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT AS A COLD FRONT CROSSES THE AREA. WEDGE CONDITIONS WILL DEVELOP ACROSS THE REGION FOR THURSDAY AND FRIDAY CONTINUING THE SHOWERS. RAIN WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND AS HURRICANE JOAQUIN MOVES NORTHWARD OFFSHORE OF THE CAROLINAS. FAIR WEATHER IS EXPECTED TO FINALLY RETURN EARLY NEXT WEEK. && DEEP UPPER LEVEL TROUGH EXTENDING FROM THE GREAT LAKES REGION TO THE GULF COAST WILL CLOSE OFF OVERNIGHT AS IT MOVES SOUTHEAST. SEVERAL WEAK SHORT WAVES WILL LIFT NORTHEAST FROM THE GULF COAST REGION AHEAD OF TROUGH OVERNIGHT. CONVECTION STILL DEVELOPING ALONG A WEAK SURFACE TROUGH ACROSS THE EASTERN MIDLANDS AND ALONG THE COLD FRONT IN THE MOUNTAINS IN MOIST AND MODERATELY UNSTABLE AIR MASS. SURFACE COLD FRONT EXTENDING FROM NORTHEASTERN NORTH CAROLINA INTO THE MOUNTAINS OF SOUTH CAROLINA WILL MOVE SLOWLY SOUTH THROUGH THE REGION OVERNIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT. BASED ON HIGH RESOLUTION MODELS AND ONGOING CONVECTION...HAVE CONTINUED HIGHEST POPS ACROSS THE NORTH MIDLANDS AND PEE DEE REGION TONIGHT. AS FRONT MOVES SOUTH OF THE AREA LATE TONIGHT...SHOULD SEE INCREASING LOW CLOUDS AND DEVELOPING WEDGE. TEMPERATURES CLOSE TO MOS CONSENSUS RANGING FROM THE MID 60S NORTH TO NEAR 70 SOUTH. && .SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... UPPER LEVEL TROUGH WILL CONTINUE DIGGING SOUTHWARD THURSDAY AND THURSDAY NIGHT AS STRONG HIGH PRESSURE MOVES THROUGH THE GREAT LAKES. WITH HURRICANE JOAQUIN NEAR THE BAHAMAS THIS WILL PUT THE FORECAST AREA UNDER NORTHEASTERLY WINDS AND WEDGE CONDITIONS. HAVE INCREASED POPS AND LOWERED AFTERNOON HIGHS FOR THURSDAY AS MOIST FLOW FROM THE ATLANTIC WILL COMBINE WITH ISENTROPIC ASCENT THROUGH MUCH OF THE DAY. CONDITIONS WILL REMAIN SIMILAR ON FRIDAY AS WINDS TURN MORE NORTHERLY IN RESPONSE TO HURRICANE JOAQUIN BEGINNING TO MOVE NORTHWARD. THIS WILL KEEP THE AREA UNDER WEDGE CONDITIONS WITH DAYTIME HIGHS AGAIN LOWERED A COUPLE OF DEGREES AND RAIN SHOWERS CONTINUING. DAYTIME HIGHS WILL BE IN THE UPPER 60S NORTH TO MID 70S SOUTH ON THURSDAY WITH MIDDLE TO UPPER 60S ACROSS THE AREA FRIDAY. OVERNIGHT LOWS EACH NIGHT WILL BE IN THE UPPER 50S TO LOW 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT WITH CONFIDENCE DECREASING IN MODELS FROM SUNDAY THROUGH TUESDAY. UPPER LEVEL PATTERN WILL REMAIN HIGHLY AMPLIFIED THROUGH THE LONG TERM WITH BLOCKING PATTERNS NOTED IN THE EASTERN ATLANTIC AND EASTERN PACIFIC/US WEST COAST DURING THE PERIOD. THIS WILL KEEP THE OVERALL PATTERN SLOW TO CHANGE...HOWEVER THERE ARE SOME SIGNIFICANT SYSTEMS DURING THE LONG TERM. FOREMOST WILL BE HURRICANE JOAQUIN AND MODELS CURRENTLY STRUGGLE WITH THE TRACK...WITH SOME MODELS MAKING SIGNIFICANT RUN TO RUN CHANGES. AS SUCH HAVE INCREASED POPS THROUGH SATURDAY NIGHT WITH POPS LOWERING SUNDAY AFTERNOON THROUGH WEDNESDAY AS HURRICANE JOAQUIN BEGINS TO PULL AWAY FROM THE REGION. UPPER LEVEL TROUGH WILL PUSH EAST OF THE AREA MONDAY WITH UPPER LEVEL RIDGING BUILDING INTO THE REGION TUESDAY AND WEDNESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... ABUNDANT LOW LEVEL MOISTURE CONTINUES ACROSS THE REGION WITH SHOWERS MAINLY IN THE EASTERN MIDLANDS CURRENTLY WHERE MOISTURE IS HIGHEST. A LINE OF CONVECTION JUST AHEAD OF THE FRONTAL BOUNDARY IS APPROACHING THE FORECAST AREA FROM THE UPSTATE AND MOVING STEADILY EASTWARD. HIGH RESOLUTION MODELS SHOW THIS LINE WEAKENING SOME AS IT APPROACHES AND KEEPS THE BEST CHANCE FOR SHOWERS NORTH OF THE TAF SITES. GUIDANCE INDICATING MVFR TO IFR AFTER MIDNIGHT AS FRONT MOVES INTO THE AREA. LOW CEILINGS EXPECTED...AND RESTRICTIONS TO FOG ALSO POSSIBLE. RESTRICTIONS LIKELY TO CONTINUE INTO THURSDAY MORNING...WITH LITTLE IMPROVEMENT THROUGH THE END OF TAF PERIOD AS WEDGE SETS UP OVER THE AREA. WINDS WILL GENERALLY BE LIGHT AND VARIABLE UNTIL FRONT MOVES INTO THE AREA AND WINDS BECOME NORTHEAST. WINDS ON THURSDAY WILL CONTINUE OUT OF THE NORTHEAST AT AROUND 10 KNOTS WITH GUSTS UP TO 15 TO 20 KNOTS. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR/IFR CONDITIONS WILL LIKELY OCCUR THROUGH LATE IN THE WEEK. DRY AIR BEHIND A COLD FRONT MAY MOVE INTO THE AREA OVER THE WEEKEND. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 30, 3:12 AM EDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 312 AM EDT WED SEP 30 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 312 AM EDT WED SEP 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL FOR HEAVY RAIN EXISTS THURSDAY THROUGH SATURDAY MAINLY FOR THE NORTHEASTERN FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 30, 6:51 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT WED SEP 30 2015
SCZ029-031-302330-
LEE-SUMTER-
651 PM EDT WED SEP 30 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEE AND EAST
CENTRAL SUMTER COUNTIES...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
CARTERSVILLE...OR 13 MILES NORTHEAST OF SOUTH SUMTER...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3390 8020 3391 8022 3400 8029 3403 8027
3414 8014 3409 8008 3408 8003 3403 7997
3402 7994 3401 7994
TIME...MOT...LOC 2250Z 237DEG 27KT 3402 8015
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 8:03 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Lee, Sumter | 3 hr |
| Oct 1, 12:05 PM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 4 days |
Nearby
Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.